Alert archive / Arizona / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 37, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 25, 2009, 4:59 PM MST for Pinal County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 25, 2009, 4:59 PM MST (23:59 UTC)
- Expired
- Jul 25, 2009, 5:45 PM MST
- In force
- 46 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pinal County, AZ
The radar
The Phoenix radar (KIWA), 62 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 12.0 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 794 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 2095 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KTWC 252359
SVRTWC
AZC021-260045-
/O.NEW.KTWC.SV.W.0037.090725T2359Z-090726T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
459 PM MST SAT JUL 25 2009
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA...
* UNTIL 545 PM MST
* AT 457 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR ELOY...OR 12 MILES
SOUTHEAST OF CASA GRANDE...AND MOVING NORTH AT 10 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
FRIENDLY CORNERS
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...FREQUENT
LIGHTNING...AND HEAVY RAIN WITH THIS STORM.
&&
LAT...LON 3277 11149 3276 11150 3259 11152 3260 11174
3277 11161 3277 11160 3282 11153 3283 11148
TIME...MOT...LOC 2359Z 160DEG 22KT 3275 11164
$$
CS2 follow-up statements
000
WWUS55 KTWC 260031
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
531 PM MST SAT JUL 25 2009
AZC021-260045-
/O.CON.KTWC.SV.W.0037.000000T0000Z-090726T0045Z/
PINAL AZ-
531 PM MST SAT JUL 25 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MST
FOR SOUTH CENTRAL PINAL COUNTY...
AT 526 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ELOY...OR 15 MILES
SOUTHEAST OF CASA GRANDE...MOVING NORTH AT 10 MPH.
THIS STORM IS ALSO PRODUCING A DUST STORM WITH VISIBILITIES NEAR
ZERO.
EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...FREQUENT
LIGHTNING...AND HEAVY RAIN WITH THIS STORM.
LAT...LON 3277 11149 3276 11150 3259 11152 3260 11174
3277 11161 3277 11160 3282 11153 3283 11148
TIME...MOT...LOC 0029Z 160DEG 22KT 3271 11163
$$
CS000
WWUS55 KTWC 260038
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
538 PM MST SAT JUL 25 2009
AZC021-260048-
/O.EXP.KTWC.SV.W.0037.000000T0000Z-090726T0045Z/
PINAL AZ-
538 PM MST SAT JUL 25 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PINAL COUNTY
WILL EXPIRE AT 545 PM MST...
LAT...LON 3277 11149 3276 11150 3259 11152 3260 11174
3277 11161 3277 11160 3282 11153 3283 11148
TIME...MOT...LOC 0038Z 160DEG 22KT 3276 11165
$$
CSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:04 PM MST, 2 hours 55 minutes earlier.
Area forecast discussion, Jul 25, 2:04 PM MST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 204 PM MST SAT JUL 25 2009 .SYNOPSIS...AN UPPER LEVEL HIGH OVER NEW MEXICO WILL FEED MONSOON MOISTURE INTO ARIZONA FOR ONE MORE DAY. WHILE NOT IN AN IDEAL LOCATION...THE PLACEMENT OF THE UPPER HIGH WILL SUPPORT SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS TODAY. THE HIGH IS EXPECTED TO MIGRATE WEST ON SUNDAY...AND BE ALMOST DIRECTLY OVERHEAD BY MONDAY. THAT WILL BEGIN TO SUPPRESS OUR TYPICAL SUMMER THUNDERSTORMS AND SEND TEMPERATURES SEVERAL DEGREES ABOVE NORMAL. BY MIDWEEK..THE HIGH SETS UP IN A HIGHLY UNUSUAL POSITION FOR LATE JULY OVER SONORA. THAT WILL BLOCK MONSOON MOISTURE FROM MOVING NORTH AND ALLOW SLIGHTLY COOLER AIR TO FILTER IN FROM THE NORTHERN PLAINS. && .DISCUSSION...WATER VAPOR IMAGERY SHOWS HIGH PRESSURE OVER SRN NEW MEXICO WHICH IS RESULTING IN SOUTHERLY FLOW INTO ARIZONA. BLENDED TOTAL PRECIPITABLE WATER IMAGERY SHOWS A LARGE AREA OF GREATER THAN 2 INCH VALUES OVER MUCH OF SRN ARIZONA. THIS MORNINGS KTWC SOUNDING SHOWED A PWAT OF 1.71 INCHES AND THE PSR SOUNDING SHOWED 1.97 INCHES. A VORT MAX CAN BE SEEN IN WV IMAGERY GENERALLY JUST WEST OF THE NEW MEXICO BORDER IN EASTERN ARIZONA. THIS SYSTEM HELPED TO TRIGGER THUNDERSTORMS OVER THE SANTA CATALINA MOUNTAINS EARLIER THIS MORNING AND NEARLY AN INCH OF RAIN FELL AT THE PALISADES RANGER STATION IN ABOUT AN HOUR. LAST COUPLE OF SATELLITE PRECIPITATION ESTIMATE MESSAGES INDICATE THAT THE STORMS ARE LIKELY PRODUCING AROUND AN INCH OF RAIN PER HOUR. AS OF AROUND 20Z...RADAR MOSAIC IS SHOWING ISOLATED THUNDERSTORMS MAINLY OVER SOME OF OUR MOUNTAINS AT THIS TIME. KEMX RADAR IS INOPERATIVE AT THIS TIME...ALTHOUGH TECHNICIANS ARE WORKING TO SOLVE THE PROBLEM. BASED ON STRENGTH OF THE STORMS USING SATELLITE IMAGERY...LIGHTNING DETECTION AND KIWA RADAR IMAGES...IT LOOKS LIKE THE STORMS OVER SANTA CRUZ COUNTY ARE LIKELY THE STRONGEST AND SUSPECT THEY ARE PRODUCING MODERATE TO HEAVY RAIN. ANOTHER AREA OF CONCERN IS OVER THE MOUNTAINS OF GRAHAM COUNTY. I INCLUDED THE MENTION OF HEAVY RAIN WORDING IN THE GRIDS/ZONES FOR THIS EVENING SINCE IN THIS HIGH PWAT ENVIRONMENT IT LOOKS LIKE HEAVY RAIN AND ASSOCIATED FLOODING CONCERNS WILL BE THE MAIN THREAT WITH THE STORMS THIS EVENING. THE POPS THAT I INHERITED FOR THIS EVENING SEEM TO BE GOOD...SO I DID NOT MAKE ANY CHANGES SINCE THEY SEEM TO MATCH QUITE WELL WITH SATELLITE AND RADAR TRENDS. MODELS INDICATE THAT STARTING TOMORROW THE HIGH WILL BEGIN TO SHIFT WESTWARD WHICH WILL RESULT IN A WEST TO NORTHWEST MEAN FLOW ACROSS THE REGION. THEREFORE...EXPECTING DECREASING RAIN CHANCES EACH DAY AS THE DRIER AIR AND WESTERLY/NORTHWESTERLY PREVAILS. HIGH TEMPS WILL INCREASE THROUGH MONDAY AND REMAIN RATHER WARM ON TUESDAY BEFORE DECREASING BY AROUND MID WEEK AND INTO THE WEEKEND. HOWEVER...TEMPS WILL REMAIN A DEG OR TWO ABOVE 100 EACH DAY THROUGH SATURDAY FOR THE CENTRAL DESERTS. && .AVIATION...SCT-BKN CLOUDS WITH BASES AROUND 12KFT WILL PERSIST THROUGH THE DAY WITH ISOLATED SHOWERS AND TSTM MAINLY OVER THE HIGHER TERRAIN THIS AFTERNOON...ESPECIALLY NEAR KOLS. SOME OF THESE SHOULD MOVE OFF THE HIGHER TERRAIN AND MOVE NORTH TOWARD THE TAF SITES BETWEEN 21Z-03Z. MVFR CIGS/VISIBILITIES IN HEAVY RAIN AND GUSTS TO 35 KTS WILL BE POSSIBLE WITH THIS CONVECTION. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...NO FIRE WEATHER ISSUES AT THIS TIME. HOWEVER...A SIGNIFICANT DRYING AND WARMING TREND WILL BEGIN ON SUNDAY...WITH UNUSUALLY DRY WEATHER FOR LATE JULY EXPECTED DURING THE UPCOMING WEEK. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. MOLLERE WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 25, 10:57 AM MST, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1057 AM MST SAT JUL 25 2009 AZZ019-029>035-260700- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 1057 AM MST SAT JUL 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL HIGH OVER WESTERN NEW MEXICO WILL ALLOW A WEAK DISTURBANCE POSITIONED ACROSS FAR SOUTHEAST ARIZONA TO PUSH NORTHWEST ACROSS THE REST OF SOUTH-CENTRAL ARIZONA TODAY. THIS FEATURE ALONG WITH A MOIST ATMOSPHERE AND AMPLE SOLAR HEATING WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS TODAY...ESPECIALLY ACROSS CENTRAL AND SOUTH-CENTRAL ARIZONA. THUNDERSTORMS WILL INITIALLY DEVELOP OVER THE HIGHER TERRAIN...THEN PUSH NORTHWEST INTO THE VALLEYS BY EARLY AFTERNOON. GIVEN THE MOIST ATMOSPHERE IN PLACE ACROSS THE AREA...THE MAIN THREAT FROM THESE STORMS WILL BE THE POTENTIAL FOR FLASH FLOODING DUE TO HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE HIGH IS EXPECTED TO MIGRATE WEST ON SUNDAY...AND DIRECTLY OVER SOUTHEAST ARIZONA MONDAY. THAT WILL BEGIN TO SUPPRESS OUR TYPICAL SUMMER THUNDERSTORMS AND SEND TEMPERATURES SEVERAL DEGREES ABOVE NORMAL. BY MIDWEEK..THE HIGH WILL POSITION ITSELF OVER SONORA MEXICO. THIS POSITION WILL BLOCK MONSOON MOISTURE FROM MOVING NORTH...THUS SIGNIFICANTLY REDUCING THE CHANCE OF THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Jul 25, 12:43 PM MST, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1243 PM MST SAT JUL 25 2009 AZZ033-034-252015- SANTA CRUZ COUNTY AZ-TUCSON METRO/MARANA/GREEN VALLEY AZ- 1243 PM MST SAT JUL 25 2009 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND NORTHERN SANTA CRUZ COUNTIES UNTIL 115 PM MST... AT 1241 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17 MILES SOUTHEAST OF GREEN VALLEY...MOVING NORTH AT 15 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EXTREME NORTHERN SANTA CRUZ AND SOUTHEASTERN PIMA COUNTIES. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3193 11090 3193 11063 3163 11066 3163 11087 TIME...MOT...LOC 1942Z 180DEG 11KT 3172 11076 KD
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 12:43 PM MST | Special Weather Statement | TWC | Santa Cruz | 32 min |
| Jul 25, 1:49 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 100 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.